Clostridium Difficile-Induced Diarrhea

(Pseudomembranous colitis)

By Clostridium difficile strains formed in the gastrointestinal tract toxins cause pseudomembranous colitis, typically after the intake of antibiotics. The symptoms consist of a sometimes bloody diarrhea, which often evolved to sepsis and acute abdomen. The diagnosis is made by the detection of C. difficile toxin in the stool. Treatment is with oral metronidazole or oral vancomycin.

C. difficile is the most common cause of antibiotic-associated colitis, which usually occurs nosocomial, but the number of community-acquired cases increases. C. difficile-induced diarrhea occurs in up to 8% of hospitalized patients and is responsible for about 20-30% of cases of nosocomial diarrhea.

By Clostridium difficile strains formed in the gastrointestinal tract toxins cause pseudomembranous colitis, typically after the intake of antibiotics. The symptoms consist of a sometimes bloody diarrhea, which often evolved to sepsis and acute abdomen. The diagnosis is made by the detection of C. difficile toxin in the stool. Treatment is with oral metronidazole or oral vancomycin. C. difficile is the most common cause of antibiotic-associated colitis, which usually occurs nosocomial, but the number of community-acquired cases increases. C. difficile-induced diarrhea occurs in up to 8% of hospitalized patients and is responsible for about 20-30% of cases of nosocomial diarrhea. Risk factors for C. difficile-induced diarrhea Age Extreme Severe underlying disease include Prolonged hospitalization Living in a nursing home C. difficile settled asymptomatic 15-70% of all newborns and 3-8% of healthy adults and maybe 20% of adults in itself hospital stay (more in long-term care facilities), and often comes in the environment (eg. as soil, water, animals). an excessive increase intrinsic intestinal pathogens or infection by an external source may follow the disease. A common source of transmission is also medical personnel. Recently, a more virulent strain, BI / NAP1 / 027 (North American pulsed-field type 1 [NAP1] / Ribotype 027) was known for outbreaks in the hospital. This strain produces much more toxin causes more severe disease are more likely to relapse, is easier to transmit and respond less well to antibiotic treatment. Pathophysiology The dominant predisposing factor is an antibiotic-induced change of the physiological intestinal flora. Although most antibiotics may play a causal role, cephalosporins have (especially 3rd generation), penicillins (especially ampicillin and amoxicillin), clindamycin and fluoroquinolones on the highest risk. C. difficile-induced colitis may occur as a result of the application of certain anticancer drugs. The pathogens secrete both a cytotoxin and an enterotoxin. The toxins act primarily in the colon where there is an increased fluid secretion and the development of the characteristic pseudomembranes – discrete yellow-white plaques that can be easily deployed. In severe cases, the plaques may coalesce. A toxic megacolon rarely develops and comes into being slightly more likely to use drugs motilitätshemmender. as rare rarely leads to a limited spread into the tissue to sepsis and acute abdomen. According to a C. difficile-induced diarrhea reactive arthritis have been described. Symptoms and signs The symptoms begin 5-10 days after the start of antibiotic treatment, but can also occur on the first day or up to 2 months later. The diarrhea can be easy and run with semisolid chairs or accompanied by frequent bowel frequency and watery stools. rarely often leads to abdominal cramps or pain, but nausea and vomiting. The abdomen may be slightly sensitive. Patients with significant colitis or toxic megacolon have more pain and appear very ill with tachycardia and abdominal bloating and sensitivity. Signs of peritoneal irritation are, v. a. in which with free perforation. Diagnostic stool tests for toxin Sometimes sigmoidoscopy In any patient who develops within 2 months after the application of an antibiotic or 72 h after admission diarrhea, the diagnosis should be made. The diagnosis is made by a stool test (stool sample, no smear) for C. difficile toxin. A new real-time PCR test for the toxin gene tcdB may be superior to the current tests, a single sample is sufficient in general, but more samples should be sent in strong clinical suspicion and negative first sample. Fecal leukocytes are often present but not specific. A sigmoidoscopy can confirm the presence of false membranes and should be performed when patients are affected ileus or when toxin assays not lead to the diagnosis. If fulminant colitis, a perforation or a megacolon is suspected, an abdominal X-ray, CT, or both is usually carried out. Oral therapy or i.v. Metronidazole or oral vancomycin. The treatment of choice is metronidazole 500 mg po every 8 hours for 10 days. Alternatively, 125-500 mg po can in severe disease vancomycin given every 6 h for 10 days (WBC count> 15,000 and / or creatinine> 1.5 times the initial value). Metronidazole 500 mg i.v. every 8 h can be used when patients can not tolerate oral medications, or it may be administered in very severe disease with oral vancomycin. In exceptional cases, vancomycin can be given by an enema; the dosage is similar to oral vancomycin. Fidaxomicin, which is relatively new, 200 mg p.o. every 12 hours, is another alternative. In some patients, the administration of bacitracin is 500 mg po every 6 h for 10 days, or Saccharomyces boulardii Cholestyraminresinat yeasts required. Nitazoxanide 500 mg p.o. every 12 hours seems to be 125 mg compared to oral vancomycin, but is usually not used in the US. In a few patients to cure a total colectomy was required. The treatment of relapses the disease returns in 15-20% of patients usually within a few weeks after stopping back. The recurrence often results from re-infection (with the same or different strain), but in some cases it may also be due to persistent spores from the initial infection. In recurrences vancomycin (p.o. 250-500 mg every 6 hours) at a higher dose given, than in the first treatment. An infusion of Spenderkot (Fäkaltransplantation) increases the likelihood of the disappearance of relapses in patients who have this common and serious form, presumably the mechanism is based on the restoration of normal fecal microflora. About 200-300 ml Spenderkot be used; donors are tested for enteric and systemic pathogens. The feces may be infused with a nasal duodenal, colonoscope or running, the best method is not fixed worden.Verhinderung the spread To prevent further spread of C. difficile to other patients and medical staff are hygienic measures essential importance. Conclusion Antibiotic therapy may lead to intestinal overgrowth of toxin-producing Clostridium difficile, which in turn can cause a serious and difficult-to-cure pseudomembranous colitis. Cephalosporins (especially 3rd generation), penicillins, clindamycin and fluoroquinolones represent the greatest danger. The diagnosis is made with a chair test for C. difficile toxin. A serious illness should be treated with oral metronidazole and sometimes with vancomycin or fidaxomicin. Recurrences are common; the re-treatment should be at a higher dose of vancomycin (250-500 mg p.o. every 6 h) made, taking a Fäkaltransplantation in resistance and severe relapse into consideration.

Health Life Media Team

Leave a Reply